FORT WAYNE, Ind. (WANE) — At least three students at North Side High School were taken away in ambulances Thursday after overdosing on some sort of medication at the school.
Three people contacted NewsChannel 15, a sister station of WISH-TV, via Facebook on Thursday asking about a possible incident at North Side High School in which some students may have overdosed on some kind of pills.
Both messages indicated ambulances took three students from the school.
Fort Wayne Community Schools Public Information Officer Krista Stockman said she could confirm that’s what appeared to have happened. Stockman, though, said she could not share any additional information.
According to Fort Wayne police, officers and medics were called to the school just before 11 a.m. on a report of a possible overdose there. When they arrived, responders were told that medics had administered two doses of anti-overdose medication naloxone on a student who was unresponsive, a police report said.
As medics treated that student, school officials said a second student was found unresponsive in a computer lab. There, officers found a student sitting in a chair, unconscious and drooling. Medics administered naloxone to that student, too, the report said.
Another student was also found to have overdosed, according to reports.
A witness told police that one of the students was known to have smoked marijuana. In a backpack, police found a smoking pipe and a grinder, both of which smelled of marijuana, the report said.
Another officer noticed in his report, though, that one of the victims had told the school principal, David West, that he’d taken a “yellow pill.” North Side administrators also told police that before the students passed out, they said they were give a yellow pill and they ingested it.
It’s not clear what the yellow pill was.
Capt. Kevin Hunter with the Fort Wayne Police Department told NewsChannel 15 at least one student was listed in critical condition. The other victims are expected to recover, Hunter said.
An officer noted in a report that one student was being held in a school office to gather information about what the students ingested because “it was important to provided (sic) due to the exigent circumstance of the other student’s current medical condition declining to possible death.”
At least one student was cited for possession of drug paraphernalia.
In a letter sent home to parents Thursday, Principal West wrote:
I am writing to let you know about a situation that occurred at school today. This morning, we had multiple students fall ill and transported to the hospital after taking an unknown pill. With the support of law enforcement, were able to determine where the students obtained the pills.
Because of student privacy laws, I cannot disclose any additional information, however, this is a good opportunity to talk with your student(s) about the dangers of ingesting unknown pills or other substances. Also, please talk to your children about the dangers of misusing prescription or over-the-counter medication. We will also reiterate these messages at school.
If you have any questions or concerns, or if you need assistance for your child, please call the school office at 467-2800.